Alert archive / Indiana / River Flood Warnings in 2022
River Flood Warning 6, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Feb 15, 2022, 10:15 PM EST for 5 counties in Indiana. It took effect at Feb 17, 2022, 11:18 AM EST. It was in force for 19 days.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2022, 10:15 PM EST (03:15 UTC)
- In effect from
- Feb 17, 2022, 11:18 AM EST
- Expired
- Mar 8, 2022, 10:15 PM EST
- In force
- 19 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Fountain County, IN, Parke County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River at Lafayette (LAFI3).
- Action stage
- 7 ft
- Minor stage
- 11 ft
- Moderate stage
- 18 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03335500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 15, 9:55 PM EST, 20 minutes earlier.
Area forecast discussion, Feb 15, 9:55 PM EST, 20 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 955 PM EST Tue Feb 15 2022 .Forecast Update... Issued at 955 PM EST Tue Feb 15 2022 This evening, temperatures across the forecast area varied from the lower 30s to the middle 40s, sometimes within relatively short distances. This is due in part to where clouds are thinnest and winds least vs. the opposite. Where winds and thicker cirrus are, temperatures are warmer. Overall tonight, expect temperatures to remain nearly steady or rise some as thicker clouds move in and winds pick up from the southeast and south. Have adjusted hourly temperatures and low temperature forecasts as necessary based on these conditions and trends. Lowered wind gusts speeds some, especially early tonight, as winds are slow to become gusty. However, as the low level jet increases across the area overnight, wind gusts will increase. && .Short Term...(This evening through Wednesday night) Issued at 332 PM EST Tue Feb 15 2022 Main Impacts to be concerned with across central Indiana over the next few days... - Very gusty winds developing Wednesday... gusts around 45 mph likely - Unseasonably warm conditions pushing temps well into the 50s to lower 60s Wednesday. - Heavy rain developing late Wednesday evening through Thursday Current Atmospheric Conditions Through Daybreak Wednesday: Abundant sunshine coupled with the parched atmospheric parcels to realize this setup and quickly warm, producing a solid diurnal swing this afternoon of temps into the mid 40s where the snowpack has already eroded. Meanwhile where snow remains, temps have been slow to climb beyond the mid 30s. Goes satellite imagery continues to show the influence of the broad anti-cyclonic ridge parked across the mid-atlantic region. Tonight through daybreak the downstream ridging will begin to drift northeast, which will allow a more southerly flow to the low-level isallobaric fields and thus turn winds to more southeasterly and eventually southerly. Further up the profile and looking upstream, a very potent 500mb vort max will continue to dig into the four- corners region of the CONUS, ejecting a wicked speed max where we anticipate cyclogenesis to kick-in near the Southern Colorado frontrange overnight. This will allow the pressure fields downstream to tighten by early Wed (pre-dawn) hours, but likely not realize this until after daybreak Wed due to minimal mixing. The core of winds aloft arriving overnight will likely prod enough friction in the lower levels to inhibit temps from radiating much, so have bumped overnight lows up a few degrees in the upper 30s to lower 40s in the south. Wednesday-Wednesday Evening: -Gusty Winds Develop... expected to easily approach 45 mph, possibly a few higher gusts at times through sunset. -Thickening clouds aloft late in the period. -Unseasonably warm conditions... could approach low 60s south of Indy. First items of concern will be the gusty winds expected to develop with steadily tightening pressure gradient. Downstream ridging will continue to strengthen, which will only add a tighter gradient between that synoptic feature and the upstream shortwave. The southern flow of very warm air will kick a strong push of warm air advection north through the Tenn/Ohio Valleys, where the snowpack has already eroded, allowing not only very mild temps to unfold but also push dewpoints into the upper 30s to middle 40s. Lowest layers will easily become well mixed by late morning before any cloud cover begins to act an an inhibitor of higher gusts, with some guidance indicating the most optimal timing for gusts in excess of 40 mph will be within the 16-20z timeframe. Expect given the still relatively dry low-levels late Wed morning thru early afternoon... the efficiency of bringing to the surface the higher gusts will be present and could see gusts possibly touch 50 mph. But confidence is higher that it'll be more closely aligned with 40-45 and have gone with a wind advisory to reflect this. 500mb vort max upstream will continue to push east of the four- corners late Wed afternoon and help amplify the downstream wave feature a touch more. This coupled with a sharpening baroclinic zone, which will setup to our west/northwest. Given the delay in deeper moisture, expect the surface to easily realize this strong warm air advection and see temps push well into the 50s to lower 60s. Wednesday Night-Thursday Daybreak: Broad trough continues to encompass much of the Southern Plains/Rockies, with continued feed of deep low-level moisture from the Western GOMEX north towards the Ohio Valley. Surface shortwave will continue to deepens as it slides along the baroclinic zone, adding continued lift into an already saturated atmosphere late Wed. Expect the rain to overspread the area from the west around 00Z Thur. Guidance has continued to nudge up higher with PWAT values, but equally some additional instability. So have introduced a mention of possible thunder overnight into daybreak Thur. There could be a brief period of heavy rainfall around 6Z Thur as some of the hi-res guidance is indicating a slug of rain lifting northeast towards central Indiana... So have held onto the flood watch across all of the area. With the top layers of the ground still saturated, the ancedent conditions will be present to assist with flood potential. && .Long Term...(Thursday through Tuesday) Issued at 332 PM EST Tue Feb 15 2022 - Moderate to heavy rainfall possible on Thursday possibly resulting in Flooding. Southwest flow will be in place aloft for the start of the long term period as the area sits under the leading edge of an eastward moving trough. This set up will continue the WAA as well as bring a surge of Gulf moisture throughout the day Thursday. PWATs on the high end of what is normal for this time of year will bring flooding concerns especially given the deep frost depth across the area which prevents the rain from absorbing into the ground and instead causing water to immediately run off. Strong frontogenesis paired with stacked ample upper life will provide a good environment for a higher effienciency rate and good load shedding for precipitation. This only adds to the flooding concern through the day Thursday and for subsequent river flooding. The cold front associated with this system will start to push into the area Thursday morning from the NW and slowly pushing SE throughout the day. As those temperatures drop, p-type will start to transition to snow, with a wintry mix in between. This wintry mix could include brief freezing rain before it transitions, but minimal impacts are expected in regards to ice amounts. Snow accumulations should remain somewhat minimal and restricted to the northern half of the forecast period. Additional threats with this system include the potential for thunder across the south as the warmth and instability stretch northward into the area. Gusty winds will continue to impact the area through the day Thurday and into Thursday night with the continuation of the jet. Highest gusts are expected in the afternoon hours of up to 35 kts, before finally dropping off closer to 15 kts early Friday morning. A surface high behind the front will bring dry air to the area for the end of the week into the beginning of the weekend. NW flow will also return, ushering in much colder temperatures but those won't last long as strong WAA and SW flow return temperatures to well above normal for Sunday through the rest of the long term period. Expect high temperatures to reach into the 50s and 60s. By the end of the period, the set up will essentially be a warm moist conveyor for the end of the long term as there looks to be good chances for continued rain over the area at the end of the period. Will have to continue to watch next week's weather as more rain could lead to more flooding concerns. && .Aviation...(00Z TAF Issuance) Issued at 539 PM EST Tue Feb 15 2022 IMPACTS: * VFR conditions expected through most of the forecast period * Low level wind shear developing this evening and continuing through the morning hours of Wednesday * Gusty winds developing overnight and continuing through Wednesday, with gusts near 40kt possible during the day Wednesday. DISCUSSION: A low level jet will move into the area tonight and continue through Wednesday. This will create low level wind shear conditions. As mixing occurs with heating on Wednesday, some strong gusts will mix down, creating the potential for surface gusts near 40kt. High clouds early will gradually thicken and then ceilings will lower through the VFR category on Wednesday, potentially reaching MVFR conditions by 00Z Thursday for some sites. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch from Wednesday evening through Thursday evening for INZ021-028>031-035>049-051>057-060>065-067>072. Wind Advisory from 7 AM to 7 PM EST Wednesday for INZ021-028>031- 035>049-051>057-060>065-067>072. && Update...50 Short Term...Beach Long Term...KH Aviation...50
Hazardous weather outlook, Feb 15, 3:30 PM EST, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 330 PM EST Tue Feb 15 2022 INZ045>049-051>057-060>065-067>072-162030- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson- Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 330 PM EST Tue Feb 15 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. No Hazardous Weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong wind gusts in excess of 40 MPH will be possible on Wednesday. Widespread rainfall of around 2 inches or greater Wednesday night into Thursday may produce flooding of low lying areas and area waterways. Embedded thunderstorms will be possible within rain showers Thursday afternoon. A light wintry mix will be possible Thursday evening and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>044-162030- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, and Rosedale 330 PM EST Tue Feb 15 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. No Hazardous Weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong wind gusts in excess of 40 MPH will be possible on Wednesday. Widespread rainfall of around 2 inches or greater Wednesday night into Thursday may produce flooding of low lying areas and area waterways. The potential also exists for river ice jams as temperatures warm and river ice breaks up, which could lead to additional flooding concerns along area streams. A wintry mix will be possible in some areas late Thursday into Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 10:15 PM EST | River Flood Warning | IND | Tippecanoe | 5 days |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Carroll, Tippecanoe, White | 61 hr |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Sullivan, Vigo | 21 days |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Knox, Sullivan | 29 days |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Knox, Sullivan | 29 days |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 27 days |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 21 days |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 21 days |
| Feb 16, 2:29 PM EST | Winter Weather Advisory | IND | Boone, Carroll, Clay, Clinton, Delaware, Fountain and 16 more | 34 hr |
Nearby
River Flood Warnings in Indiana, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.